Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 61, NWS Las Vegas, NV

September 8, 2024Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2024, 2:30 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2024, 2:30 PM PDT (21:30 UTC)
Expired
Sep 8, 2024, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS55 KVEF 082130
FFWVEF
NVC003-090030-
/O.NEW.KVEF.FF.W.0061.240908T2130Z-240909T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
230 PM PDT Sun Sep 8 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Clark County in southern Nevada...

* Until 530 PM PDT.

* At 230 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Red Rock Canyon, Blue Diamond, Summerlin, Spring Mountain Ranch, 
  Rocky Gap Campground, Mountain Springs and Mt. Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3622 11547 3619 11540 3604 11539 3595 11543
      3597 11552 3622 11558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
225 
WGUS75 KVEF 082247
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
347 PM PDT Sun Sep 8 2024

NVC003-090030-
/O.CON.KVEF.FF.W.0061.000000T0000Z-240909T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
347 PM PDT Sun Sep 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS 
AFTERNOON FOR SOUTHWESTERN CLARK COUNTY...

At 347 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain continue across the warned area. Between 0.75 and 1.25 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Red Rock Canyon, Blue Diamond, Summerlin, Spring Mountain Ranch, 
  Rocky Gap Campground, Mountain Springs and Mt. Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3622 11547 3619 11540 3604 11539 3595 11543
      3597 11552 3622 11558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
833 
WGUS75 KVEF 090027
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
527 PM PDT Sun Sep 8 2024

NVC003-090037-
/O.EXP.KVEF.FF.W.0061.000000T0000Z-240909T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
527 PM PDT Sun Sep 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT THIS AFTERNOON FOR 
SOUTHWESTERN CLARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3622 11547 3619 11540 3604 11539 3595 11543
      3597 11552 3622 11558

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:03 AM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 8, 9:03 AM PDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
903 AM PDT Sun Sep 8 2024

.SYNOPSIS...Expect thunderstorm chances today mainly along and east
of a line from Barstow through the Nevada National Security Site.
Strong winds will be the primary concern, and isolated heavy rain
will also be possible. Drier air will begin to push in Monday,
limiting thunderstorm chances to Lincoln County, Mohave County, and
the mountains of Clark County. Dry conditions are expected areawide
beginning Tuesday, with breezy to windy conditions Tuesday through
Thursday, and much less heat beginning Thursday.
&&

.UPDATE...Another round of afternoon showers and thunderstorms is on
tap for the region today. This morning's sounding boasted 0.78
inches of precipitable water, up .31 inches from Saturday morning's
sounding. This anomalous moisture will help to fuel storms and will
bring an increased risk for heavy rain capable of resulting in flash
flooding. Convection will begin to develop on the higher terrain
later this morning/early this afternoon. Storms will weaken and
collapse as they move off the terrain, producing gusty outflow
winds. Outside of gusty outflow winds and heavy rain, lightning will
also pose a threat with any storms that develop. Outside of chances
for afternoon showers and thunderstorms, temperatures will remain
above normal for the next few days before cooling off around mid-
week as trough moves through.

&&

.SHORT TERM...through Tuesday night. Midnight satellite loop showed
the last few thunderstorms still lingering just south of Lake Havasu
City. Cloud tops were slowly warming, indicating the weakening
trend. Farther north, shallower cumulus clouds blanketed much of the
southern Great Basin, with a narrow clear zone in between extending
from north of Barstow through Las Vegas. Surface obs showed
generally light winds, hot temperatures, and dewpoints in much of
the Mojave Desert about 10-20F higher than 24 hours ago.
Thunderstorms will be the primary concern today, transitioning to
fire danger by Tuesday. For today, overall expectations have changed
very little from 24 hours ago. The moisture increase noted above
will push a little farther north, supporting thunderstorm chances
for much of San Bernardino, Clark, Mohave, and Lincoln counties, as
well as eastern Nye and perhaps the southeast corner of Inyo. Low
pressure rolling northeast through Oregon could enhance forcing in
the southern Great Basin, and farther south, storms will likely be
driven by a mix of orographic lift, differential heating boundaries
on the edges of cloud cover, and collisions of outflow boundaries
left over from yesterday. Monday looks like a transition day.
Precipitable water values drop very slightly, 500 mb temps rise
another degree or so, and mid level flow turns more westerly, all of
which should limit, but not eliminate, thunderstorm chances. The
best chances should linger over Lincoln and Mohave counties, as well
as the mountains of Clark County. The drying trend should accelerate
Tuesday as low pressure digs south off the British Columbia coast,
enhancing southwesterly winds over our area and beginning the
moisture scouring process. Lower afternoon relative humidity and the
increased winds will lead to elevated fire weather concerns, with
stronger winds likely near the beginning of the long term. Modest
height falls Tuesday should be nearly offset by increased wind and
deeper mixing, so while temperatures won't noticeably come down yet,
that isn't far behind.

.LONG TERM...Wednesday through Saturday.

Zonal flow on Wednesday will degrade as an early-season Pacific
Northwest closed-low drops a potent trough through the western
CONUS. There remains some uncertainty between the ECMWF ensemble
means and the GEFS means regarding exact timing and location of this
closed low as it moves inland and through the Intermountain West.
Regardless, as it moves through, its associated trough axis will be
accompanied by a potent cold front that will drop temperatures by
around 10 degrees between Tuesday and Thursday. Gusty southwest
winds will pick up ahead of the frontal passage Wednesday afternoon
with gusty west-northwest winds picking up in its wake Wednesday
night into Thursday afternoon. Precipitation chances will depend on
how far south the center of the low traverses. Currently, the NBM is
keeping PoPs north of our forecast area, with slight chances present
across the southern Great Basin on Wednesday and Thursday.

Temperatures slowly increase heading into next weekend as the
monsoonal high attempts to build back into the Desert Southwest. The
extended forecast remains murky, as some solutions bring an
additional trough up behind the aforementioned one, effectively
reinforcing the fall-like weather pattern.
&&

.AVIATION...For Harry Reid...Light east or southeast components
can be expected 18Z-21Z then unstable conditions will lead to
scattered showers and thunderstorms developing over the mountains to
the west of the terminal area early this afternoon. There is a 30
percent probability of erratic winds gusting to at least 30 knots
and a brief thunderstorm impacting the terminal area 21Z-00Z. Cloud
bases will be 10-12 kft AGL. Storm influences will diminish after
01Z and typical light south-southwest winds can be expected this
evening and overnight. Drying and more stable conditions will result
in no significant weather on Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Moist and unstable conditions lingering over the region
will lead to another round of scattered thunderstorms developing
around southern Nevada, northwest Arizona and the lower Colorado
River Valley this afternoon and early evening. There is a 30 percent
probability that thunderstorms and erratic winds gusting to at least
30 knots will impact airports from the Las Vegas Valley to IFP, EED
and HII this afternoon and early evening. Drying and more stable
conditions will result in no significant weather for TAF sites on
Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Stessman
SHORT TERM...Morgan
LONG TERM...Soulat
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:30 PM PDTFire Weather WatchVEFLincoln35 hr
Sep 8, 3:00 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.